Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Getting My Breath Back
Feb 4, 2005

Hi Dr. Bob, I have to first say, I like your straight forward way of responding to questions, and your sense of humor is terrific.

Let me try and put a long experience into a short summary. I have been HV+ for 18 years, which is more then half of my 35 years. I have been healthy for the most part for all of this period. Two AIs of lovely PCP, but other then that, doing well. That said, my numbers have never been on the high side, but I have a great doctor who has stabalized them. My T-cells are 145 or so and Viral load of I recall 25,000. I have never been undectable, but I have always led a very active lifestyle..

My last bought of PCP was in September, which we treated through yucky medications (actually a series of yucky medications). I am allergice to Bactrim, in case you are wondering. PCP is gone, but my shortness of breath has not gone away with it. Currently using Procrit once a week. I still work out regulary with little to no issues (breathing sometimes slows me down there). I am also taking Iron pills, though really dislike what they do to my tummy.

Meds: Combivir, Rescriptor, and Reyataz. I also take dapsone, valtrex, and aerosolized pentamidine every two weeks. Plus 500mg vitamin C twice a day and a multi-vitamin.

Any suggestions for how I can get my breath back?

Thank you! Binky

Response from Dr. Frascino

Hi Binky,

Poz for 18 years and counting? Excellent! Guess some of us are just like the EverReady Bunny we just keep going and going and going . . . .

OK, on to your question. The first thing to do is find out why you are short of breath. There are several possibilities that come to mind:

1. Your lungs could have been damaged by the two bouts of PCP.

2. You could have low-grade chronic PCP that does not totally "go away."

3. Your anemia could be causing or contributing to your shortness of breath.

4. "Something else" could be going on. Your CD4s are under 200, which leaves you at increased risk for certain OIs. Also you could have asthma, chronic bronchitis or any of a number of other pulmonary conditions, unrelated to HIV but still associated with shortness of breath.

OK, so what to do . . . .

1. Talk with your HIV specialist to determine the exact cause or causes of your shortness of breath. He may need to order specialized pulmonary function testing or have you see a lung specialist (pulmonologist).

2. Talk with your HIV specialist about your anemia. You are taking Procrit, but your dose may need to be adjusted to bring your hemoglobin back up. You may require the iron pills because Procrit is stimulation of your body's red blood cell production. Iron is a key component of red blood cells. Since the red blood cell factory is now working overtime trying to catch up, you may need extra iron. You can check this out with you HIV specialist.

3. Regarding your Bactrim allergy and all the yucky meds you had to take to treat your last bout of PCP, you might talk to your HIV specialist about being "desensitized" to Bactrim. This is usually done by an allergist/immunologist, preferably one who has experience with drug desensitization protocols and HIV disease. Basically you are given tiny doses of Bactrim under close supervision and the dose is cautiously raised as your immune system "gets used" to it. Once desensitized, you'll need to stay on Bactrim regularly; otherwise the "allergy" could come back with a vengeance! Staying on Bactrim would be a good idea for you, as it's the best medication for PCP prophylaxis and would hopefully allow you to get off the aerosolized pentamidine as well.

OK Binky, good luck. Write back if you need additional information!

Stay well and keep on keeping on!

Dr. Bob


Previous
Good news from Thailand and some ??
Next
Drug Resistance

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement